Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 14, 2004, 2:21 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 14, 2004, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 141822 FFWLWX MDC025-142115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 221 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 515 PM EDT. * AT 221 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 2 MILES EAST OF EDGEWOOD...MOVING EAST AT 20 MPH. RADAR INDICATES THAT AN INCH AND A HALF OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 515 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN...HAVRE DE GRACE AND PERRYMAN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3947 7638 3930 7630 3960 7481 4002 7501 $$ HTS
2 follow-up statements
000 WGUS71 KLWX 142019 FFSLWX MDC025-142115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 417 PM EDT WED JUL 14 2004 ...FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 515 PM EDT... AT 417 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY RAIN NEAR ABERDEEN PROVING GROUND. THESE STORMS WERE MOVING NORTHEAST INTO THE CHESAPEAKE BAY. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN FROM EDGEWOOD TO THE ABERDEEN PROVING GROUND. ANOTHER INCH WILL BE POSSIBLE THROUGH 515 PM EDT...MAINLY ON THE PROVING GROUNDS. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ HTS
000 WGUS71 KLWX 142118 FFSLWX MDC025-142215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 516 PM EDT WED JUL 14 2004 ...FLASH FLOOD WARNING FOR HARFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... THUNDERSTORMS WITH TORRENTIAL DOWNPOURS HAVE MOVED WELL EAST OF THE AREA. EMERGENCY MANAGEMENT OFFICIALS REPORT NO MAJOR PROBLEMS IN THE AFFECTED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 11:15 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 14, 11:15 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT WED JUL 14 2004 .UPDATE...12Z SOUNDING CONTINUES TO POINT TO A BUSY WEATHER AFTERNOON. LAPSE RATES ARE FAIRLY STEEP...PLENTY OF MOISTURE... GOOD INSTABILITY...WITH DECENT SPEED SHEAR. MORNING/DEBRIS CLOUDS LIFTING OUT. VIS IMAGERY SHOWS PLENTY OF SUNSHINE ACROSS THE FORECAST AREA. BASED ON CURRENT TRENDS...RAISED TEMPS A FEW DEGREES ACROSS THE BOARD TO COME IN LINE WITH LAMP MOS DATA. WILL HAVE A 17Z SOUNDING. PRODUCTS ALREADY OUT. PREVIOUS DISCUSSION .SHORT TERM... TODAY AND TONIGHT... STRONG UPPER LOW ACROSS UPPER MI IS DIGGING SHARPLY TO THE SOUTH-SOUTHEAST EARLY THIS MORNING. 00Z UPPER AIR PLOT SHOWS AN H25 JET CORE NEAR 110 KT ON THE WEST SIDE OF THE LOW OVER MINNEAPOLIS WITH WINDS NEAR 90 KT EXTENDING SOUTHWARD INTO EASTERN IA. 00Z RUNS OF THE ETA AND GFS HAVE INITIALIZED THE H25 JET POSITION AND SPEED WELL. H25 JET IS PROGGED TO DEVELOP ON THE EASTERN EDGE OF THE UPPER LOW THIS MORNING. RR QUAD OF 60+ KT JET IS FORECAST TO CROSS THE CWA BETWEEN 12Z AND 18Z THIS MORNING. WITH AMPLE LOW LEVEL MOISTURE IN PLACE ACROSS THE CWA...EXPECT JET TO INITIATE SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING. SFC COLD FRONT WILL APPROACH THE ALLEGHENY FRONT THIS AFTERNOON...WHILE H25 JET STRENGTHENS AND MOVES EAST ACROSS THE CHESAPEAKE. ETA BUFKIT SOUNDINGS INDICATING STRONG INSTABILITY WITH CAPE VALUES PEAKING DURING THE MID AFTERNOON BETWEEN 1300 AND 1800 J/KG. SFC CONVERGENCE ALONG AND AHEAD OF THE FRONT AND STRONG WINDS ALOFT SHOULD COMBINE WITH THE UNSTABLE BOUNDARY LAYER TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WITH SEVERE THUNDERSTORMS A GOOD POSSIBILITY. HELICITY VALUES PROJECTED TO BE BELOW 120...SO EXPECT SEVERE STORMS TO PRODUCE DAMAGING WINDS AND HAIL WITH RISK OF TORNADIC STORMS LOW. EASTERN MD AND THE DISTRICT OF COLUMBIA WILL BE AT RISK FOR FLOODING THIS AFTERNOON...AS THESE AREAS WILL BE IN BE IN AN AXIS OF HIGHER DEWPOINTS AND A H7 THETA-E RIDGE WITH PW VALUES EXCEEDING 1.5 INCHES. WILL ISSUE A FLOOD WATCH FOR THIS REGION THROUGH EARLY EVENING. STRONG SUBSIDENCE BEHIND THE FRONT AFTER 03Z THURSDAY WILL BRING PARTLY CLOUDY TO MOSTLY CLEAR SKIES TO AREA THURSDAY MORNING. FOG COULD BE AN ISSUE ACROSS AREAS WHICH RECEIVE SIGNIFICANT RAINFALL WEDNESDAY. .AVIATION... JET DYNAMICS THIS MORNING SHOULD SPARK SCATTERED THUNDERSTORM ACTIVITY ACROSS NORTHERN VA AND MD WITH MVFR CONDITIONS EXPECTED MAINLY FROM 12 TO 16Z. MID LEVEL SCT TO BKN WILL PREVAIL FROM 16Z UNTIL 18Z...WHEN INSTABILITY AND GOOD UPPER LEVEL DYNAMICS WILL LEAD TO IFR TO MVFR CONDITIONS ASSOCIATED WITH NUMEROUS THUNDERSTORMS... INCLUDING SOME SEVERE THUNDERSTORMS. ACTIVITY WILL END BY 02Z...FOLLOWED BY CLEARING SKIES. FOG MAY BE AN ISSUE THURSDAY MORNING. SMITH && .LONG TERM...THU-TUE... LTL CHG TO THE UPR LVL PATTERN IN THE XTND PD WITH RDG W/TROF E REMAINING IN CONTROL. THIS WL KEEP THE TEMPS AOB MID JUL AVGS. PCPN WISE NOT A LOT TO HANG ONES HAT ON. WL MAINTAIN THE LO CHC POPS FOR SUN AS AVN/GFS DEPICTS A WK BNDRY STALLED ACROSS THE AREA. WOODY && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLASH FLOOD WATCH THROUGH 8 PM. MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jul 14, 9:05 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 905 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DRM/CPW/NWL
In the hours before
Special weather statement, Jul 14, 9:08 AM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 908 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 908 AM EDT WED JUL 14 2004 ...SEVERE WEATHER EXPECTED TODAY... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THOSE WITH OUTDOOR ACTIVITIES PLANNED TODAY ARE URGED TO KEEP CLOSE WATCH ON THE WEATHER. BE PREPARED TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
Special weather statement, Jul 14, 11:53 AM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1153 AM EDT WED JUL 14 2004 VAZ026-027-141700- ROCKINGHAM VA-SHENANDOAH VA- 1153 AM EDT WED JUL 14 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHERN ROCKINGHAM AND SOUTHERN SHENANDOAH COUNTIES... AT 1153 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CRIDERS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BROADWAY...MOUNT JACKSON...NEW MARKET AND TIMBERVILLE WILL BE AFFECTED BY THIS STORM THROUGH 100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Jul 14, 1:10 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL SPERRYVILLE 38.67N 78.25W
07/14/2004 0.75 INCH RAPPAHANNOCK VA TRAINED SPOTTER
SPOTTER REPORT. 50 MPH WINDS AS WELL.
&&
MANNINGLocal storm report, Jul 14, 1:23 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG LURAY 38.66N 78.46W
07/14/2004 PAGE VA FIRE DEPT/RESCUE
TREES DOWNED.
&&
MANNINGLocal storm report, Jul 14, 2:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG HUME 38.83N 78.00W
07/14/2004 FAUQUIER VA FIRE DEPT/RESCUE
TREE DOWN IN HUME.
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:27 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 63 min |
| Jul 14, 2:28 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 62 min |
| Jul 14, 2:41 PM EDT | Tornado Warning | LWX | Harford | 49 min |
| Jul 14, 2:45 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 60 min |
| Jul 14, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 54 min |
| Jul 14, 4:18 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 57 min |
| Jul 14, 4:27 PM EDT | Tornado Warning | LWX | Saint Mary's | 63 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.